Alert archive / Montana / Winter Storm Warnings in 2017

Winter Storm Warning 3, NWS Great Falls, MT

February 20, 2017

NWS Great Falls, MT issued this winter storm warning at Feb 20, 2017, 7:46 PM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 7:46 PM MST (02:46 UTC)
Expired
Feb 21, 2017, 9:31 AM MST
In force
14 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

538 
WWUS45 KTFX 210246
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
746 PM MST Mon Feb 20 2017

...Heavy Snow and Strong Winds Will Continue to make Travel 
Extremely Hazardous across far Southern Portions of 
Beaverhead...Madison and Gallatin Counties through Tuesday 
Morning...

MTZ008-015-055-211500-
/O.UPG.KTFX.WW.Y.0016.000000T0000Z-170221T1500Z/
/O.NEW.KTFX.WS.W.0003.170221T0246Z-170221T1500Z/
Beaverhead-Madison-Gallatin-
746 PM MST Mon Feb 20 2017

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST TUESDAY...

The National Weather Service in Great Falls has issued a Winter
Storm Warning for Heavy Snow and Blowing Snow...which is in 
effect until 8 AM MST Tuesday. the Winter Weather Advisory is no 
longer in effect.

* Locations...Monida Pass, Raynolds Pass, Targhee Pass, and West 
  Yellowstone.

* Timing...Snow will become heavy at times along the Idaho border
  tonight and gradually diminish in intensity late Tuesday
  morning. Strong winds will produce significantly reduced
  visibilities in blowing and drifting snow over Mountain Passes
  and exposed areas tonight with winds gradually diminishing
  Tuesday morning.

* Snow Accumulations...an additional 4 to 8 inches of snow above
  6000 feet.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph through
  mountain passes. 

* Snow Level...6500 feet lowering to 5500 feet. 

* Impacts...Travel over mountain passes along the Idaho border
  will be extremely difficult due to reduced visibility in blowing
  and drifting snow as well as accumulation of snow on roadways.
  As of Monday evening Interstate 15 was closed on both sides of
  Monida Pass from Dubois Idaho to Dillon Montana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of
snow are forecast that will make travel dangerous. Only travel in
an emergency. If you must travel...keep an extra flashlight...
food...and water in your vehicle in case of an emergency.

For specific road and travel conditions in Montana...dial 5 1 1 .

&&

$$
2 follow-up statements
378 
WWUS45 KTFX 211030
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
330 AM MST Tue Feb 21 2017

MTZ008-015-055-212200-
/O.EXT.KTFX.WS.W.0003.000000T0000Z-170221T2200Z/
Beaverhead-Madison-Gallatin-
330 AM MST Tue Feb 21 2017

...WINTER STORM WARNING NOW IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* Locations...Monida Pass, Targhee Pass, West Yellowstone, and 
  Raynolds Pass.

* Timing...Periods of snow, heavy at times, are expected to
  continue through mid-afternoon. Snow should then taper to light
  snow showers by this evening. 

* Snow Accumulations...An additional 2 to 6 inches, with greatest
amounts expected along the passes. 

* Winds...Southwest 20 to 30 mph with gusts up to 55 mph.

* Snow Level...Near 6000 feet.

* Impacts...Visibility will likely be reduced to 1/2 mile or less
  at times in falling snow, especially when accompanied by blowing
  snow. Roadways will likely be snow-covered and slick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of
snow are forecast that will make travel dangerous. Only travel in
an emergency. If you must travel...keep an extra flashlight...
food...and water in your vehicle in case of an emergency.

For specific road and travel conditions in Montana...dial 5 1 1 .

&&

$$

MTZ009>011-013-044>047-051-220000-
/O.NEW.KTFX.WS.A.0005.170222T0600Z-170224T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole-
Liberty-Eastern Pondera-Blaine-Fergus-
330 AM MST Tue Feb 21 2017

...WINTER STORM WATCH IN EFFECT FROM LATE THIS EVENING THROUGH 
THURSDAY AFTERNOON...

The National Weather Service in Great Falls has issued a Winter
Storm Watch...which is in effect from late this evening through
Thursday afternoon.

* Locations...Browning, Logan Pass, Marias Pass, Cut Bank, 
  Havre, Big Sandy, Fort Benton, Shelby, Chester, Conrad, 
  Chinook, Lewistown, and Lewistown Divide.

* Timing...Periods of steady to heavy snow are possible late this
  evening through Thursday afternoon. Some rain may mix with the
  snow on the plains late Wednesday morning and afternoon. 
  However, confidence in this mixed precipitation is low. 

* Snow Accumulations...3 to 6 inches possible on the plains. 6 to
  12 inches possible along the Rocky Mountain Front, Sweet Grass 
  Hills, Bears Paw Mountains, and Little Rockies.

* Winds...Northwest 10 to 15 mph with gusts up to 25 mph.

* Impacts...Visibility may be reduced to less than 1 mile at times
  in falling snow. Some drifting and blowing of snow is possible.
  Roads may become snow-covered and slick. 

* Web Page: To see a graphical representation of this hazard 
  please visit our web page and click on the detailed hazards 
  tab.

* CANL Page: To see a graphical representation of the degree of 
  stress on young livestock please visit our web page and click 
  on the items of interest link of the left...then select CANL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow accumulations that may impact travel. Continue to monitor 
the latest forecasts.

&&

$$
700 
WWUS45 KTFX 211631
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
931 AM MST Tue Feb 21 2017

...Areas of rain with scattered snow during the day today...with
widespread snow possible across the north and central Wednesday...

.Snow has either ended or diminished to isolated showers across
the south. Widespread rain will move in across the north this
afternoon. Snow may then return to northern and central portions
tonight into Wednesday.

MTZ008-015-055-211745-
/O.CAN.KTFX.WS.W.0003.000000T0000Z-170221T2200Z/
Beaverhead-Madison-Gallatin-
931 AM MST Tue Feb 21 2017

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
Winter Storm Warning.

Snow has either ended or diminished to isolated showers. Strong
winds this afternoon could bring some areas of blowing and
drifting snow...especially where fresh snow has fallen. Travelers
should still drive with caution.

$$

MTZ009>011-013-044>047-051-220445-
/O.CON.KTFX.WS.A.0005.170222T0600Z-170224T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole-
Liberty-Eastern Pondera-Blaine-Fergus-
931 AM MST Tue Feb 21 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY AFTERNOON...

* Locations...Chinook, Conrad, Browning, Logan Pass, Marias 
  Pass, Shelby, Chester, Cut Bank, Havre, Big Sandy, Fort 
  Benton, Lewistown, and Lewistown Divide.

* Timing...Periods of steady to heavy snow are possible late 
  this evening through Thursday afternoon. Some rain may mix 
  with the snow on the plains late Wednesday morning and 
  afternoon. However, confidence in this mixed precipitation is 
  low.

* Snow Accumulations...3 to 7 inches.

* Winds...Northwest 10 to 15 mph with gusts up to 25 mph.

* Impacts...Visibility may be reduced to less than 1 mile at 
  times in falling snow. Some drifting and blowing of snow is 
  possible. Roads may become snow-covered and slick.

* Web Page: To see a graphical representation of this hazard 
  please visit our web page and click on the detailed hazards 
  tab.

* CANL Page: Severe young livestock danger is possible by 
  Wednesday afternoon. To see a graphical representation of the 
  degree of stress on young livestock please visit our web page 
  and click on the items of interest link of the left...then 
  select CANL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow accumulations that may impact travel. Continue to monitor
the latest forecasts.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 20, 5:11 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 20, 5:11 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
511 PM MST Mon Feb 20 2017

Aviation Section Updated

.DISCUSSION...

Tonight through Wednesday...Another stout atmospheric river is
currently pulling moisture as far inland as southern MT this
afternoon...bringing periods of moderate to heavy snow to these
regions. Meanwhile...a weak shortwave is trying to tap into some
of this moisture...and bring scattered showers to central and
northern portions. WV imagery showing the struggle of this weak
shortwave to pull up moisture...as the bulk of the moisture
is remaining in the south currently. The rest of the evening will
see continued snow in the south...with scattered rain and high
elevation snow in the central and north. Can not rule out an
isolated thunderstorm this evening with steep lapse rates across
central portions...however...abundant cloud cover is limiting
available instability. Precip then diminishes for the most part
across the northern half tonight...while continuing across the
south. A secondary shortwave could then bring a burst of moderate to
heavy snow to the south early Tuesday morning. This may further
deteriorate conditions...however...with current web cams in the
south showing current snow causing limited impacts...will continue
the advisory. This last push of snow will be the heavier and more
impactful snow of the advisory period...and travelers and outdoor
enthusiasts should be careful. This wave then pushes across the rest
of the CWA while bringing a pseudo warm front with it for Tuesday.
Models indicate somewhere across central to north central MT a band
a precipitation will develop along this stalling boundary. Timing
and location will determine the impacts of this band. Currently the
band develops late morning through the afternoon on Tuesday. This
would bring a brief shot of snow...but then lingering warm air could
transition snow to rain along this band. Brief freezing rain may be
possible at times...however...impacts will be limited. In addition
weak instability could provide for a few isolated thunderstorms by
Tuesday afternoon. Another weak wave then moves across the area
Tuesday night...turning our stalled front into a cold front...and
bringing widespread snow showers to the area. This snow could then
linger into Wednesday under northwest flow. Timing will be key again
on Wednesday. Right now looks like northern and central portions
could see accumulating snow Wednesday morning...then just enough
warm air may transition to a rain/snow mix Wednesday afternoon. This
will have to be monitored as the potential for moderate precip may
allow for temperatures to struggle to get above freezing. This could
bring more moderate snow accumulations to mentioned northern and
central portions. As mentioned...temperatures will remain mild
through Tuesday. Wednesday looks to be near normal...with highs in
the 30s and 40s.
Anglin

Wednesday night through Friday...The Wednesday disturbance looks
to get washed out by a cut off low in southern WY Wednesday night
into Thursday. This could linger scattered snow showers across the
area during the time period. Much cooler temperatures compared to
the recent warm spell are also expected....with highs only in the
20s by Thursday. Friday, snow looks to taper off in most North-
Central MT locations. Farther south, snow should become more
probable in Southwest MT as surface high pressure builds south-
southeastward from the Canadian Prairies, causing the
aforementioned front to advance southward and eastward. This
potential widespread accumulating snow will have to be monitored
closely.

Saturday through Monday...Below-normal temperatures will prevail
during this period courtesy of a predominantly northwesterly flow
aloft. Mid- to upper-level troughing should persist Saturday into
Sunday morning, while later on Sunday, shortwave ridging may briefly
crest over our region. By late Sunday evening into Monday, another
mid- to upper-level trough looks to overspread the CWA from the
northwest. This pattern looks to allow weakening surface high
pressure to reside over the CWA Saturday. Thereafter, a weak lee
surface trough should materialize. Additional snow showers are
expected during the period, especially on Saturday and Monday.
Jaszka

&&

.AVIATION...
Updated 0011z.

For starters, forecast models are really struggling with the
evolution of conditions over the next 24hrs with more variability
than would be expected for any given TAF period. As for the setup,
moisture continues to stream into the area from off the Pacific,
accompanied by embedded shortwaves. The timing of each shortwave as
well as the associated surface features and precip is where the
models differ. For now, thinking the ongoing shower activity
impacting KHVR/KGTF/KLWT/KHLN will begin to diminish this evening.
The next shortwave then arrives late tonight/TUE AM with another
round of rain/snow showers. In general VFR conditions look to
prevail through TUE afternoon, but some models do bring in lower
MVFR or lower CIGS by tomorrow and this trend will need to be
monitored in later forecasts. Lastly, in the wake of this evening's
shortwave, a short period of gusty winds is likely for most TAF
sites. Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  48  31  41 /  40  60  40  60
CTB  29  39  26  35 /  20  20  30  60
HLN  32  43  26  36 /  30  40  30  20
BZN  34  47  25  36 /  30  30  30  30
WEY  32  36  18  28 /  90  80  60  60
DLN  33  42  26  34 /  40  30  20  20
HVR  34  46  29  40 /  30  20  50  50
LWT  37  50  30  39 /  20  60  30  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 AM MST Tuesday Beaverhead...
Gallatin...Madison.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Feb 20, 5:55 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 PM MST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     NON-TSTM WND GST MONIDA                  44.56N 112.31W
02/20/2017  M57 MPH          BEAVERHEAD         MT   DEPT OF HIGHWAYS

            PEAK WIND GUST REPORTED OVER MONIDA PASS. WIND
            ACCOMPANIED BY FALLING AND BLOWING SNOW AND REDUCED
            VISIBILITY

&&

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:15 AM MSTHigh Wind WarningTFX15 hr
Feb 21, 3:30 AM MSTWinter Storm WatchTFX11 hr
Feb 21, 2:46 PM MSTWinter Weather AdvisoryTFX37 hr

Nearby

Winter Storm Warnings in Montana, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.